Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
  Breaking News: FDA Approves Triumeq, New Once-Daily Combination Pill
   
Ask the Experts About

Choosing Your MedsChoosing Your Meds
           
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


Stopped all medications
Dec 27, 2012

I have been hiv poz since 1987 and did not go on to any pills until about 1999 and stayed on them until 2012. I was not feeling any better and I know that my viral load was undetectable but I decided to stop all hiv medications. I do take methadone for my neuropathy which is very painful. My concern lately is that I have been getting more and more I guess spider veins on my legs. Some look like a big bruise. Could this be related to my HIV and should I go see my doctor? Thanks Randy

Response from Dr. Young

Hi and thanks for posting.

Let's see, you have neuropathy (presumably due to HIV) and stopped your medications? I'd first suggest that you consider the reasons why you stopped your medications- was it because of side effects, or cost, or inconvenience of the dosing?

I have concerns about your treatment interruption as there is good medical literature that suggests that stopping HIV medications is associated with increased risks of complications. The SMART Study showed us in 2006 that interruptions of treatment were associated with "was associated with increased risks of HIV disease progression or death, serious HIV disease progression, and severe complications".

HIV neuropathy, as you know can be a very serious complication of the virus- HIV medications don't always reverse the previous nerve damage, but by stopping the virus may prevent further injury. Treating neuropathy can be especially difficult and multiple modalities, including narcotics may be needed.

As for your varicose (spider) veins, there are a couple of potentially serious causes (like liver disease) and a number of benign causes. It's difficult for me to tell which is which from what you've posted.

I'd suggest speaking to your doctor about your symptoms and concerns.

Be well, BY



Previous
advice please
Next
Takeing my med a few hours late ?

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement